South Dakota, 2021

High Wind in South Dakota, March 30, 2021

March 30, 2021 · NWS UNR · 6 events in 6 counties and zones

Strong northwesterly winds redeveloped across far northwestern South Dakota early in the morning and across the rest of northwestern South Dakota late in the morning. Wind gusts of 60 to near 70 mph were recorded across the area through the mid to late afternoon.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong northwesterly winds redeveloped across far northwestern South Dakota early in the morning and across the rest of northwestern South Dakota late in the morning. Wind gusts of 60 to near 70 mph were recorded across the area through the mid to late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 29, 4:02 PM MST, 8 hours 58 minutes earlier.

Area forecast discussion, Mar 29, 4:02 PM MST, 8 hours 58 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
502 PM MDT Mon Mar 29 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 246 PM MDT Mon Mar 29 2021

Potent shortwave and associated cold front continue to
cross the northern plains. Surface winds are sustained 40-50 mph
with gusts over 70 mph, supported by pressure rises of 5-8 mb/3 hr.
Temperatures behind the front are falling into the 20s, 30s, and
40s, but south central SD (ahead of the front) remains in the upper
70s/lower 80s. Some light snow showers continue over parts of
northeastern WY and northwestern SD, but much of western SD is
mostly sunny.

Northwesterly winds will decrease tonight, but still remain breezy,
especially across northwestern SD. Tight pressure gradient and
continued cold air advection will cause northwesterly winds to
increase across the western SD plains again on Tuesday. Have issued
a Wind Advisory, starting tonight for NW SD, and starting Tuesday
morning for much of the western SD plains. Much cooler temperatures
are expected for Tuesday, with highs in the 30s to lower 40s.

Strong upper ridging will build over the western/central states mid
to late week, resulting in dry conditions and a warming trend
through the weekend. Highs will warm into the 50s Wednesday, 60s
Thursday, 70s Friday, Saturday, and Sunday. Some 80s will even be
possible this weekend.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 500 PM MDT Mon Mar 29 2021

VFR conditions are expected through the period (outside of areas
of smoke from wildfires). Winds will decrease overnight, but
remain breezy.

&&

.FIRE WEATHER...
Issued At 246 PM MDT Mon Mar 29 2021

Strong northwest winds and dry air will continue to combine with
dry fuels to produce critical/near critical fire weather
conditions this afternoon. Relative humidities will improve some
tonight, but recovery will be poor. Despite cool air Tuesday,
minimum relative humidity will be 15 to 20 percent across portions
of the western SD plains Tuesday afternoon. With northwesterly
winds expected to increase to 25 to 35 mph with gusts to 45 mph,
have decided to extend much of the Red Flag Warning through
Tuesday early evening.

Mild and dry conditions are expected through the weekend. Winds
could be a bit breezy at times, but at this point no strong wind
events are expected through the rest of the week, after Tuesday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 6 PM MDT this evening for SDZ024>029-041-
     042-072-074.

     High Wind Warning until midnight MDT /1 AM CDT/ tonight for
     SDZ001-002-012>014-030>032-043-044-046-047-049-073.

     Red Flag Warning until 8 PM MDT /9 PM CDT/ Tuesday for SDZ326-
     329>335.

     Wind Advisory from 9 AM MDT /10 AM CDT/ to 8 PM MDT /9 PM CDT/
     Tuesday for SDZ025-026-031-032-043-046-047-049-072-073.

     Red Flag Warning until 6 PM MDT this evening for SDZ322-327-328.

     Wind Advisory from midnight tonight to 8 PM MDT Tuesday for
     SDZ001-002-012>014.

WY...High Wind Warning until 6 PM MDT this evening for WYZ054>058-071.

&&

DISCUSSION...Pojorlie
AVIATION...Bunkers
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Mar 29, 3:17 AM MST, 21 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
417 AM MDT Mon Mar 29 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
417 AM MDT Mon Mar 29 2021 /517 AM CDT Mon Mar 29 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Very strong winds are expected over western South Dakota and
northeast Wyoming today. See the latest Non-Precipitation Weather
Message (NPWUNR) for details.

The strong winds will combine with low humidity and dry fuels
again today. This will produce critical fire weather conditions,
mainly for the western South Dakota plains. See the latest Fire
Weather Message (RFWUNR) and Rangeland Fire Danger Statement
(RFDUNR) for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very breezy northwest winds are expected on Tuesday, especially
across the western South Dakota plains. This will combine with low
relative humidities and dry fuels to produce an elevated fire
danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Perkins

When
March 30, 1:00 AM MST to 4:00 PM MST
Where
Perkins forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Harding

When
March 30, 2:00 AM MST to 5:00 PM MST
Where
Harding forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
March 30, 11:00 AM MST to 4:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
March 30, 11:00 AM MST to 4:00 PM MST
Where
Ziebach forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Haakon

When
March 30, 11:00 AM MST to 4:00 PM MST
Where
Haakon forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Butte

When
March 30, 2:00 PM MST to 5:00 PM MST
Where
Butte forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943044, 943042, 943046, 943047, 943048, 943045.